When Sarah was 17 years old, she found herself increasingly uncomfortable with her skin.
Like most adolescent girls, she was prone to breakouts. Her mother eventually took her along to the local GP.
Without a blood test, or any questions asked, Sarah was prescribed the contraceptive pill.
Every day for the next six years Sarah took an oral contraceptive pill, a high strength one often used as a treatment for acne.
Although she was never told by a doctor or pharmacist that the pill might come with a host of side effects, the accompanying leaflet warns that one might experience; breast tenderness, breast pain, abdominal pain, nausea, oedema, headaches, skin rash and itching, insomnia and depression, fluid retention, changes in body weight and changes in libido.
At 23, six years after she was first prescribed the medication, Sarah found herself struggling with mental health issues. Specifically, she was experiencing symptoms of depression and anxiety.
During this time, Sarah was working with an alternative doctor who was very vocal about his concerns with the contraceptive pill. He told her that the pill can affect the lining of the gut, and can block the absorption of Vitamin B.
“I just finally came to the realisation that I was taking a drug every day that was manipulating my hormones,” Sarah told Mamamia. “I thought about it affecting my whole body and mind, and I wanted to have control of my life again. I didn’t want to feel nauseous or moody.”
“It was really challenging,” Sarah said. “It took me a good year to stop breaking out, for the anxiety and depression symptoms to subside and for me to feel a bit more normal again. I felt so tired all the time for awhile when I came off it.”
“I was also diagnosed with PCOS (Polycystic ovary syndrome) after a few months off the pill…which is bizarre to me because it [the pill] acts as a band aid…and you are only going to have to deal with it later when you’re trying to conceive.”
“The first year was crazy,” she told Mamamia. “There were times I thought I should just get back on it for this to be easier. But I’m so glad I didn’t.”
After she stopped taking her pill, Sarah didn’t have a period for four months.
Within the first year, Sarah lost 10 kilos. As time went on, the nausea subsided. She no longer experienced travel sickness. Her energy levels increased.
"I compare how I felt three years ago, and now my period is regular, I've never felt healthier, never felt better mentally and I'm not tired or grouchy. I don't have the same mood swings...my whole outlook on life is different it's unbelievable."
Mia Freedman talks about her experience with anxiety on 'Just Between Us'. Post continues below.
Perhaps most interestingly, Sarah says that her "type of guy has completely changed since the pill". Not only in regards to physical appearance, but also in personality.
There is extensive research behind this phenomenon.
The Scientific American explain "it's all about scent". Hidden in smell are clues about a potential mates histocompatability complex (MHC), which unconsciously tells us whether or not a partner's immune system is compatible with ours.
Studies indicate that women are biologically programmed to prefer the scent of males whose MHC differs significantly from their own. After all, complimentary immune systems means stronger and fitter offspring.
A study published in Proceedings of the Royal Society B, suggests that women on the pill undergo a "shift in preference toward men who share similar MHC genes".
As BBC News puts it, "women who take the pill cannot become pregnant, [therefore] they are sub-consciously attracted to sexy, macho men, rather than to men who are most likely to make a sensible long-term mate."
Therefore, many women who stop taking the pill recognise a shift in attraction towards 'softer', more nurturing men, who they previously overlooked.
My skin has broken out, and my hair feels perpetually greasy. But my moods have changed. I'm sleeping better than I have in years. I no longer crave my 3pm diet coke - it's as though I've lost my sweet tooth.
I originally went on my pill because of crippling cramps, and periods that would last weeks. But my most recent period was completely manageable. I didn't faint, or lie in the foetal position crying like I used to.
Maybe my body has changed. And I just haven't given it the opportunity to breathe.
It's not the right decision for everybody, but I think I'll give life without the pill a go for a while longer.